Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 29, NWS Wichita, KS

November 12, 200913 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 12, 2009, 11:15 AM CST for 13 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2009, 11:15 AM CST (17:15 UTC)
Expired
Nov 12, 2009, 5:47 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 121715
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CST THU NOV 12 2009

KSZ032-033-047>051-067-082-091-130000-
/O.NEW.KICT.WI.Y.0029.091112T1715Z-091113T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN...
ANTHONY...HARPER
1115 AM CST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED THROUGH THIS AFTERNOON ACROSS CENTRAL AND PART OF SOUTH
CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO
EAST HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JMC
2 follow-up statements
000 
WWUS73 KICT 122044
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CST THU NOV 12 2009

KSZ068-083-092-130100-
/O.EXB.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/
HARVEY-SEDGWICK-SUMNER-
INCLUDING THE CITIES OF...NEWTON...WICHITA...WELLINGTON
244 PM CST THU NOV 12 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED THROUGH THE EARLY EVENING ACROSS CENTRAL AND PARTS OF
SOUTH CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG
WEST TO EAST HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-033-047>051-067-082-091-130100-
/O.EXT.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN...
ANTHONY...HARPER
244 PM CST THU NOV 12 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM CST THIS EVENING. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED THROUGH THE EARLY EVENING ACROSS CENTRAL AND PARTS OF
SOUTH CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG
WEST TO EAST HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KICT 122347
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST THU NOV 12 2009


KSZ032-033-047>051-067-068-082-083-091-092-130100-
/O.CAN.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
547 PM CST THU NOV 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS HAVE STARTED TO DECREASE EARLY THIS EVENING AND
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 12, 6:10 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 12, 6:10 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
610 AM CST THU NOV 12 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS/VSBYS...WITH PATCHY IFR...WILL AFFECT MAINLY KHUT-KRSL
THROUGH ABOUT MID-MORNING...WITH CIGS SCATTERING OUT AND LIFTING
THEREAFTER THROUGH 18Z. THINKING KICT-KSLN WILL STAY IN THE CLEAR
CIGS-WISE FOR THE MOST PART...BUT THE EASTERN EDGE WILL FLIRT WITH
THE I-135 CORRIDOR. KCNU WILL REMAIN CLEAR...BUT IFR-MVFR VSBYS
WILL LINGER THROUGH MID-MORNING. STRONG SOUTHERLY WINDS WILL
DEVELOP BY LATE MORNING...AND PERSIST THROUGH TONIGHT...AHEAD OF A
STRENGTHENING LEE TROUGH. MORE LOW CLOUDS/VSBYS MAY DEVELOP AGAIN
TONIGHT GENERALLY WEST OF THE FLINT HILLS...BUT WILL LET THE DAY
SHIFT TACKLE THIS PERIOD IN MORE DEPTH.

ADK

&&

.PREV DISCUSSION... /ISSUED 345 AM CST THU NOV 12 2009/

DISCUSSION...

TODAY-TONIGHT:

ANOTHER NIGHT OF LOW CLOUDS AND PESKY CIRRUS. SOME RADIATIONAL FOG
HAS BEEN DEVELOPING IN SOUTHEAST KS. DO NOT THINK THIS WILL BE
WIDESPREAD ENOUGH TO JUSTIFY AN ADVISORY. WITH INCREASING SURFACE
PRESSURE GRADIENT...SHOULD SEE LOW CLOUDS DISSIPATE A BIT MORE
AND CIRRUS IS FORECAST BY GLOBAL FORECAST SYSTEM MODEL TO WANE
LATE IN THE DAY IN THE WEST. WITH A BIT MORE INSOLATION AND MAINLY
MORE WARM AIR ADVECTION...TEMPERATURES SHOULD RECOVER A BIT MORE.
GRADIENT ALSO SUGGEST WINDS WILL APPROACH ADVISORY CRITERIA FOR A
FEW COUNTIES IN THE NORTHWEST...AND OPTED AT LAST SECOND TO NOT
ISSUE BASED ON SLIGHTLY WEAKER SURFACE PRESSURE GRADIENT ON 0600
UTC RUN OF NORTH AMERICAN MODEL. CLOUDS WILL BE ON THE INCREASE
AGAIN TONIGHT WITH SOME LOW CLOUDS LIKELY DEVELOPING IN ADDITION
TO THE INCREASING CIRRUS.

FRI:

IMPRESSIVE UPPER DIFFLUENCE WILL RESULT IN EXTENSIVE THICK CIRRUS
ON FRI. THE FRONT WILL EDGE INTO NORTHERN SECTIONS ON FRI...BUT
APPEARS THE PRECIPITATION WILL LIKELY BE POST FRONTAL. HAVE WENT
DRY FOR NOW...BUT SERIOUSLY CONTEMPLATED LOW PROBABILITY OF
PRECIPITATION FOR FRI AFTERNOON GENERALLY ALONG/NORTH OF I-70.

SAT-MON:

WHILE RUN TO RUN CONTINUITY HAS NOT BEEN STELLAR...EUROPEAN CENTRE
FOR MEDIUM RANGE WEATHER FORECASTS MODEL CONTINUE TO BE THE MOST
CONSISTENT OVER ITS PAST 4 RUNS...WITH A CONSISTENT GRADUAL SLOWING
OF THE SYSTEM. GLOBAL FORECAST SYSTEM MODEL HAS BEEN STRUGGLING
WITH THE LOCATION OF THE SURFACE LOW. THIS IS PROBLEMATIC GIVEN A
DRY SLOT IS LIKELY AS SYSTEM WINDS UP AND LIFTS NE. PREVIOUS
FORECAST STILL ON TRACK BUT WITH FORECAST CONSENSUS WAS BACKED INTO
LOW PROBABILITY OF PRECIPITATION ON MON IN THE WEST. GIVEN 0000 UTC
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL RUN AT
FACE VALUE...MORE LIKELY SCENARIO IS FOR FLURRIES/SPRINKLES WEST OF
I-35 WITH COLD CORE UPPER LOW....AND BETTER CHANCES OF
PRECIPITATION IN SOUTHEAST KS WHERE MOISTURE IS A BIT BETTER. A
LOT RIDING ON THERMAL STRUCTURE AND OPTED TO KEEP GENERIC
RAIN/SNOW IN THE COLDER AIR. LOTS OF DETAILS TO WORK OUT...WITH
MANY RUNS TO GO BEFORE THEN AND WOULD RATHER NOT GET TOO CUTE THIS
FAR OUT. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE LOWER CIGS OVERNIGHT AND STRONG SOUTH
WINDS DURING THE AFTERNOON HOURS.

WATER VAPOR IMAGERY CONTINUES TO SHOW UPPER ENERGY COMING ON SHORE
OVER THE PACIFIC NORTHWEST WITH FAIRLY ZONAL FLOW IN PLACE ACROSS
THE PLAINS. THIS WILL ALLOW FOR INCREASED LEE TROUGHING OVERNIGHT
INTO THU RESULTING IN INCREASING SOUTH WINDS. MVFR CIGS HAVE BEEN IN
PLACE ACROSS THE WESTERN PORTION OF THE FORECAST AREA FOR THE LAST
SEVERAL HOURS AND WILL KEEP WITH PERSISTENCE AND LEAVE THEM IN AT
KRSL...KHUT AND KSLN THROUGH THU MORNING. WOULD ALSO NOT BE SHOCKED
IF KICT STARTS TO EXPERIENCE SOME OF THESE MVFR CIGS AFTER 09Z.
SOUTH WINDS WILL GET CRANKED UP ON THU AFTERNOON WITH SUSTAINED
SPEEDS NEAR 30 MPH OVER CENTRAL KS WITH SOME GUSTS BETWEEN 35 AND
40...ESPECIALLY FOR KRSL.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  50  66  46 /  10  10  10  10
HUTCHINSON      67  50  65  44 /  10  10  10  10
NEWTON          66  49  64  44 /  10  10  10  10
ELDORADO        67  50  65  47 /  10  10  10  10
WINFIELD-KWLD   68  52  68  49 /  10  10  10  10
RUSSELL         68  49  58  37 /  10  10  10  20
GREAT BEND      69  50  62  39 /  10  10  10  20
SALINA          67  52  62  45 /  10  10  10  20
MCPHERSON       67  50  64  44 /  10  10  10  20
COFFEYVILLE     68  51  68  52 /  10  10  10  10
CHANUTE         65  49  67  49 /  10  10  10  10
IOLA            65  48  66  48 /  10  10  10  10
PARSONS-KPPF    66  52  68  53 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 12, 4:23 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CST THU NOV 12 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 AM CST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY WEST OF
I-35 AND HIGH EAST OF I-35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH IN MOST LOCATIONS ON
FRIDAY. HIGH FIRE DANGER IS ALSO FORECAST ON MONDAY AND
TUESDAY...GENERALLY WEST OF A LINE FROM SALINA TO MCPHERSON TO
ANTHONY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS ON SATURDAY NIGHT INTO SUNDAY. THESE ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

IN ADDITION...RAIN COULD MIX WITH SNOW AT TIMES ACROSS CENTRAL
KANSAS FOR SUNDAY NIGHT...AND AREA WIDE ON MONDAY MORNING. WHILE
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME...THERE
REMAINS CONSIDERABLE UNCERTAINTY TO THE TRACK AND AMOUNT OF COLD
AIR WITH THIS SYSTEM. CHECK LATER OUTLOOKS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.